Texas, 2013Damaging Winds in Texas, March 8, 2013
March 8, 2013 · NWS AMA · 2 events in 2 counties and zones
Conditions across the southern Texas Panhandle became favorable for the initiation of convection during the evening hours of the 8th. An upper level shortwave trough rotated around the base of an upper level closed low as it moved into southwestern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions across the southern Texas Panhandle became favorable for the initiation of convection during the evening hours of the 8th. An upper level shortwave trough rotated around the base of an upper level closed low as it moved into southwestern Arizona. This shortwave trough would go on to move across the northwestern Texas Panhandle coupling with the synoptic lift also provided by the exit region of the jet stream. On the small scale, instability values were relatively low end ranging from 500 to 1000 J/Kg with deep layer shear values around 45 kt. Given these values the most likely hazards would be hail larger than a quarter and damaging winds higher than 58 mph. Thunderstorms quickly congealed into a broken linear structure and increased in strength as they moved east of the Interstate 27 and Interstate 40 Corridor (Potter and Randall County). At this point damaging wind in excess of 58 mph became the primary severe weather hazard, which was verified by a 66 mph thunderstorm wind gust in Skellytown (Carson County). By 9:00 PM CST, the upper level shortwave moved sufficiently northeast to greatly diminish the synoptic forcing for these storms. As a result convective coverage began to diminish and no further reports of significant weather were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 8, 6:00 PM CST, 55 minutes earlier.
Area forecast discussion, Mar 8, 6:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CST FRI MAR 8 2013
.AVIATION...DISCUSSION FOR 00Z TAFS
THERE ARE TWO MAIN CONCERNS THIS TAF PERIOD...1. A CHANCE OF
CONVECTION AT AMARILLO THE FIRST 6 HOURS AND 2. VERY STRONG WINDS AT
ALL 3 SITES TOMORROW.
1. THE BEST CHANCE FOR CONVECTION AT KAMA WILL BE FROM 02Z-05Z. THINK
THE SHOT FOR AT LEAST LIGHT SHOWERS IS PRETTY GOOD...BUT WITH
THUNDER MORE UNLIKELY...HAVE CONTINUED TO JUST UTILIZE VCTS INSTEAD
OF PREVAILING THUNDER.
2. WINDS WILL PUSH 30 KTS SUSTAINED FROM MID MORNING THROUGH THE DAY
ON SATURDAY...WITH GUSTS PUSHING 40KTS. HAVE REFRAINED FROM AN
AVIATION WEATHER WARNING AT KAMA DUE TO THE POTENTIAL TO HAVE TO ISSUE
A CONVECTION RELATED AWW THIS EVENING.
MID AND HIGH CLOUDS WILL THICKEN LATE IN THE PERIOD...WITH LIGHT
PRECIP CHANCES RETURNING TO KGUY AND KDHT JUST PAST THE END OF THE
PERIOD.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 357 PM CST FRI MAR 8 2013/
DISCUSSION...
THROUGH TONIGHT: PARAMETERS LOOK TO BE COMING TOGETHER FOR SEVERE
WEATHER THIS EVENING AND TONIGHT. MODEST LOW-LEVEL SOUTHEASTERLY
FLOW HAS ADVECTED IN MODIFIED GULF MOISTURE INTO THE SOUTHERN HIGH
PLAINS TODAY. 50-DEGREE DEW POINTS HAVE MADE IT TO THE CAPROCK
ESCARPMENT WITH MID-50 DEW POINTS ANALYZED ACROSS NORTHWEST TEXAS AND
THE FAR SOUTHEASTERN TEXAS PANHANDLE. IT APPEARS THAT THE MOISTURE
ADVECTION HAS GENERALLY OFFSET ANY VERTICAL MIXING TODAY, ESPECIALLY
EAST OF A PSEUDO-DRYLINE THAT EXTENDS FROM NEAR GUYMON TO AMARILLO TO
EAST OF LUBBOCK. THIS PSEUDO-DRYLINE IS EXPECTED TO RETREAT SLIGHTLY
WESTWARD THIS EVENING BEFORE A PACIFIC COLD FRONT OVERTAKES IT
TONIGHT AND PUSHES IT EASTWARD AGAIN. THE HIGHEST PRECIPITATION
CHANCES WILL BE CONFINED TO THE EAST OF THIS MOISTURE GRADIENT.
CUMULUS HAVE DEVELOPED AHEAD OF AND BEHIND THE PSEUDO-DRYLINE THIS
AFTERNOON, BUT VISUAL OBSERVATIONS AND FORECAST SOUNDINGS SUGGEST THE
AIR MASS REMAINS CAPPED DUE TO THE ELEVATED MIXED LAYER PRESENT ON
REGIONAL MORNING SOUNDINGS. HIGH RESOLUTION MODELS AND ENSEMBLE
MEMBERS, INCLUDING THE TEXAS TECH WRF, SPC WRF, OUN WRF, AND SPC
SSEO, INDICATE WE MAY SEE SOME HIGH-BASED SHOWERS/POSSIBLY A
THUNDERSTORM AFTER 5 PM IN THE DRIER AIR MASS BEHIND THE PSEUDO-
DRYLINE. IF THIS ACTIVITY DEVELOPS, GUSTY WINDS IN EXCESS OF 50 MPH
WILL BE THE MAIN HAZARD GIVEN THE DEEPLY MIXED AIR MASS. IF THIS
ACTIVITY DEVELOPS, IT COULD TRANSITION TO A HYBRID SUPERCELLULAR
STRUCTURE AS IT MOVES INTO DEEPER MOISTURE AND AN INCREASINGLY
UNSTABLE AIR MASS EAST OF THE MOISTURE GRADIENT (MIXED LAYER CAPES
BETWEEN 500 AND 1000 J/KG). EVEN IF THIS SCENARIO DOES NOT
TRANSPIRE, ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP AFTER 8 PM,
MAINLY EAST OF A GUYMON TO HEREFORD LINE AS STRONGER FORCING ARRIVES
FROM NEW MEXICO. WHEN THIS CONVECTION INITIATES, WE MAY SEE A FEW
SPLITTING SUPERCELLS BASED ON THE SHAPE OF FORECAST HODOGRAPHS. LARGE
HAIL UP TO THE SIZE OF GOLF BALLS LOOKS TO BE THE PRIMARY HAZARD WITH
THIS FIRST ROUND OF ACTIVITY, BUT DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALSO BE A LOW-END THREAT. THE DAMAGING WIND AND
ISOLATED TORNADO THREAT IS STRICTLY BASED ON WHETHER ANY STORMS CAN
REMAIN SURFACE- BASED ONCE THE SUN SETS. CLIMATOLOGY SUGGESTS THERE
IS VERY LOW CHANCE (LESS THAN 1%) OF SEEING ANY TORNADOES AFTER 9 PM,
BUT THERE ARE A FEW FACTORS THAT ARGUE AGAINST CLIMATOLOGY. MOISTURE
ADVECTION WILL CONTINUE OVERNIGHT, WHICH MAY TEND TO OFFSET THE
DEVELOPMENT OF THE NOCTURNAL INVERSION UNTIL LATE TONIGHT. IN FACT,
RAP AND NAM FORECAST SOUNDINGS INDICATE THE NOCTURNAL INVERSION MAY
NOT FULLY SET IN UNTIL AFTER 2 AM FOR LOCATIONS SOUTH AND EAST OF A
CLAUDE TO PAMPA TO CANADIAN LINE. IF THIS IS INDEED THE CASE, LOW
CLOUD BASES, ENLARGED HODOGRAPHS IN THE LOWEST 1 KM, AND BUOYANCY IN
THE LOWEST 3 KM WILL CERTAINLY SUPPORT A TORNADO THREAT. ONCE AGAIN,
WE MUST REITERATE THAT THE TORNADO THREAT DEPENDS ENTIRELY ON WHETHER
THE STORMS CAN REMAIN ROOTED IN THE BOUNDARY LAYER. A SECOND ROUND OF
STORMS WILL LIKELY DEVELOP AFTER MIDNIGHT ACROSS THE SOUTH PLAINS AND
MOVE NORTHEAST INTO THE SOUTHEASTERN QUADRANT OF OUR FORECAST AREA.
THIS CONVECTION WILL LIKELY BE A BROKEN LINE OF CONVECTION. LARGE
HAIL WILL BE THE PRIMARY HAZARD, BUT A WIND THREAT WILL EVOLVE IF A
COLD POOL CAN BECOME ESTABLISHED. CONVECTION IS EXPECTED TO WANE
SLIGHTLY IN INTENSITY AFTER 3 AM, BUT THERE COULD STILL BE AN
ISOLATED SEVERE STORM THROUGH 6 AM.
SATURDAY-SATURDAY NIGHT: A DRY SLOT WILL SWEEP EASTWARD ACROSS THE
FORECAST AREA TOMORROW MORNING WITH THUNDERSTORM CHANCES QUICKLY
ENDING FROM WEST TO EAST. A FEW LINGERING SHOWERS AND STORMS WILL
LINGER IN THE EAST 11 AM, BUT ALL STORMS WILL LIKELY BE EAST OF THE
AREA AFTER THIS TIME. A COLD FRONT WILL ENTER THE OKLAHOMA PANHANDLE
DURING THE LATE AFTERNOON HOURS AND STEADILY MARCH SOUTHWARD. VERY
STRONG SOUTHWESTERLY WINDS BETWEEN 30 AND 40 MPH WITH GUSTS
POTENTIALLY UP TO 60 MPH WILL DEVELOP AHEAD OF THE FRONT. A WIND
ADVISORY WILL BE NEEDED FOR MUCH OF THE AREA FROM 11 AM THROUGH 7 PM.
SOME AREAS MAY EVEN MEET HIGH WIND WARNING CRITERIA, ESPECIALLY ON
THE CAPROCK. DUE TO THE STRONG WINDS, BLOWING DUST CAN BE EXPECTED TO
MOVE INTO THE PANHANDLES FROM EASTERN NEW MEXICO DURING THE AFTERNOON
WITH VISIBILITIES POSSIBLY BEING REDUCED BELOW 2 MILES AT TIMES. THE
LOWEST VISIBILITIES WILL BE CONFINED TO LOCATIONS ON THE CAPROCK.
MOISTURE WILL INCREASE BEHIND THE FRONT AND THERE MAY BE SOME LIGHT
RAIN SHOWERS ACROSS THE NORTHWEST AFTER 3 PM.
SATURDAY NIGHT: PRECIPITATION CHANCES WILL SPREAD SOUTHWARD SATURDAY
EVENING. IT STILL LOOKS LIKE THERE WILL BE A LIGHT RAIN/SNOW MIX
BEHIND THE COLD FRONT SATURDAY EVENING AND SATURDAY NIGHT NORTH OF A
ADRIAN TO CANADIAN LINE. MAINLY ALL SNOW IS EXPECTED AFTER MIDNIGHT
BEFORE THE SNOW ENDS BY SUNRISE SUNDAY AS DRIER AIR MOVES INTO THE
AREA. ANY SNOWFALL ACCUMULATIONS WILL REMAIN BELOW 1 INCH. DUE TO THE
STRONG NORTHERLY WINDS CONTINUING OVERNIGHT, BLOWING SNOW MAY REDUCE
VISIBILITIES BELOW 1 MILE AT TIMES.
SUNDAY-FRIDAY: NO MAJOR CHANGES MADE TO THIS TIME FRAME. TEMPERATURES
WILL REBOUND ON MONDAY WITH SEASONABLY WARM AND DRY CONDITIONS
EXPECTED TUESDAY-THURSDAY DUE TO DRY NORTHWEST FLOW ALOFT.
JACKSON
FIRE WEATHER...
ON SATURDAY, RELATIVE HUMIDITY VALUES WILL DROP BETWEEN 15 AND 20
PERCENT ACROSS THE SOUTHERN HALF OF THE TEXAS PANHANDLE AS
SOUTHWESTERLY 20 FOOT WINDS INCREASE INTO THE 25 TO 35 MPH RANGE.
EXPECTED RAINFALL ON TONIGHT AND THE MOIST NATURE OF THE FUELS IS
EXPECTED TO MITIGATE MAJOR FIRE CONCERNS. HOWEVER, A FIRE DANGER
STATEMENT WILL LIKELY BE ISSUED FOR SATURDAY DUE TO THE STRENGTH OF
THE WINDS AND THE LOWER RELATIVE HUMIDITY VALUES. A COLD FRONT WILL
SHIFT WINDS TO THE NORTH LATE SATURDAY AFTERNOON AND EVENING WITH
SPEEDS REMAINING BETWEEN 15 AND 25 MPH BEHIND THE FRONT. RELATIVE
HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT ON SUNDAY SO NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/09
Hazardous weather outlook, Mar 8, 2:50 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CST FRI MAR 8 2013
OKZ001>003-TXZ001>020-091200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CST FRI MAR 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES. SOME OF THE
STORMS COULD BECOME SEVERE...MAINLY EAST OF A GUYMON TO ADRIAN LINE.
THE MAIN THREATS WILL BE HAIL AND DAMAGING WINDS...BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE BEFORE 2 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL LINGER ACROSS THE EASTERN PANHANDLES SATURDAY
MORNING. A FEW STORMS COULD BE STRONG WITH SMALL HAIL BEING THE
PRIMARY HAZARD.
A WIND ADVISORY WILL LIKELY BE NEEDED ON SATURDAY ACROSS MOST OF THE
PANHANDLES DUE TO SOUTHWESTERLY WINDS BETWEEN 30 AND 40 MPH WITH
HIGHER GUSTS.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN
HALF OF THE TEXAS PANHANDLE ON SATURDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES.
LIGHT SNOW AND BLOWING SNOW ARE EXPECTED LATE SATURDAY EVENING AND
NIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS
PANHANDLE...BUT ANY SNOWFALL ACCUMULATIONS SHOULD REMAIN BELOW ONE
INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH SATURDAY
MORNING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY.
JACKSON
Thunderstorm Wind, Deaf Smith
- When
- March 8, 6:55 PM CST to 6:57 PM CST
- Where
- Deaf Smith County, 1.84 mi WNW of Hereford
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -102.430
A thunderstorm developed southwest of the city of Hereford (Deaf Smith County) around 6:30 PM CST and moved northeast across the city. As the thunderstorm moved over the city of Hereford (Deaf Smith County), the thunderstorm collapsed and produced an outflow which moved through the city. This outflow was measured to be 58 mph by the West Texas Mesonet site 2 miles west of Hereford (Deaf Smith County). No injuries or damage was reported in association with this thunderstorm.
Thunderstorm Wind, Carson
- When
- March 8, 8:53 PM CST to 8:54 PM CST
- Where
- Carson County, 0.56 mi E of Skellytown
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.570, -101.170
A line of thunderstorms developed over Carson and Armstrong County around 815 PM CST, and moved to the northeast. At 8:45 PM CST, a rear inflow jet became evident on the lowest radar elevation scan from the NWS 88D in Amarillo (Potter County) over southeastern Carson County. This signature is a prime indicator that strong winds are coming in from behind the storm and caused the reflectivity to take on a bowed appearance. These stronger winds eventually reached the surface and were measured at 66 mph by the KVII Schoolnet site in Skellytown (Carson County). After moving into Gray and Roberts County, this line of storms diminished in strength and no longer produced any significant weather.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Arizona, March 8 to 9, 20131 death · $4,000 · 55 kt wind · 6 events
- Heavy Snow in Arizona, March 8 to 9, 20133 injured · 8 events
- Winter Storm and Heavy Snow in Colorado, March 8 to 9, 201317 events
- Blizzard and Winter Storm in Colorado, March 8 to 9, 201311 events
- Heavy Snow in New Mexico, March 8 to 10, 20137 events
- Ice Storm in South Dakota, March 8 to 9, 20137 events
- Blizzard and Winter Storm in Wyoming, March 8 to 9, 20136 events
- Winter Storm in Utah, March 8 to 9, 20135 events
- Winter Storm in Minnesota, March 8 to 9, 20135 events
- Winter Storm and Winter Weather in Utah, March 8 to 9, 20133 events
- Flood and Damaging Wind in California, March 8, 2013$10,000 · 2 events
- Flash Flood and Winter Weather in California, March 8, 2013$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442356, 442357.